Medline ® Abstract for Reference 105
of 'Pulmonary toxicity associated with antineoplastic therapy: Molecularly targeted agents'
Interstitial pneumonitis during rituximab-containing chemotherapy for non-Hodgkin lymphoma.
Liu X, Hong XN, Gu YJ, Wang BY, Luo ZG, Cao J
Leuk Lymphoma. 2008;49(9):1778.
Rituximab is widely used for CD20+ non-Hodgkin lymphoma (NHL). The use of rituximab has been uncommonly associated with pulmonary toxicity. We report here a single institution experience on the clinical characteristics, diagnosis, treatment and outcome of rituximab-induced interstitial lung disease. From May 2007 to February 2008, 107 patients with NHL received rituximab-containing chemotherapy. Among them, nine patients were identified who developed interstitial pneumonitis during rituximab-containing chemotherapy. The median cycles of rituximab prior to presentation was two. Most of the patients manifested with high fever, while some had dyspnea or non-productive cough. Pulmonary diffuse interstitial infiltrations were seen on computed tomography scans of all the patients. Treatment consisted of glucocorticoids with a slow taper and antibiotics against atypical pulmonary pathogens. Eight patients responded to glucocorticoid therapy and recovered, whereas one died of secondary infection. Two of the four patients who were retreated with rituximab had recurrence of interstitial pneumonitis. In conclusion, clinicians should be highly alerted of the possibility of interstitial pneumonitis in NHL patients treated with rituximab-containing regimen. Early recognition, timely establishment of diagnosis and prompt treatment with glucocorticoids in combination with empirical antibiotics are essential for a favourable clinicaloutcome. Retreatment with rituximab and other cytotoxic agents known to cause pulmonary toxicity should be carefully considered for risk benefit ratio.
Department of Medical Oncology, Fudan University Cancer Hospital, Shanghai, China.